Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 283, NWS Des Moines, IA

August 18, 2011Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2011, 2:13 PM CDT for Crawford County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 2:13 PM CDT (19:13 UTC)
Expired
Aug 18, 2011, 3:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, IA

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KDMX 181913
SVRDMX
IAC047-182000-
/O.NEW.KDMX.SV.W.0283.110818T1913Z-110818T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
213 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 300 PM CDT

* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DANBURY...OR 25 MILES NORTHWEST OF DENISON...AND MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DENISON...MANILLA...RICKETTS...CHARTER OAK...SCHLESWIG...DELOIT...
  ARION...DOW CITY...DENISON AIRPORT AND BUCK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4219 9568 4222 9566 4222 9555 4210 9532
      4187 9520 4186 9550 4186 9567 4187 9568
TIME...MOT...LOC 1913Z 315DEG 23KT 4219 9574
WIND...HAIL 60MPH 1.00IN

$$

BEITLICH
2 follow-up statements
934 
WWUS53 KDMX 181935
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT THU AUG 18 2011

IAC047-182000-
/O.CON.KDMX.SV.W.0283.000000T0000Z-110818T2000Z/
CRAWFORD IA-
235 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CRAWFORD COUNTY UNTIL 300 PM CDT...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF UTE...OR 15 MILES WEST OF DENISON...MOVING SOUTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  DENISON...MANILLA...CHARTER OAK...DELOIT...ARION...DOW CITY...
  DENISON AIRPORT AND BUCK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4219 9568 4222 9566 4222 9555 4210 9532
      4187 9520 4186 9550 4186 9567 4187 9568
TIME...MOT...LOC 1935Z 315DEG 23KT 4209 9561
WIND...HAIL 60MPH 1.00IN

$$

BEITLICH
273 
WWUS53 KDMX 181958
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
258 PM CDT THU AUG 18 2011

IAC047-182008-
/O.EXP.KDMX.SV.W.0283.000000T0000Z-110818T2000Z/
CRAWFORD IA-
258 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAWFORD COUNTY WILL
EXPIRE AT 300 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 4219 9568 4222 9566 4222 9555 4210 9532
      4187 9520 4186 9550 4186 9567 4187 9568
TIME...MOT...LOC 1958Z 315DEG 23KT 4198 9547

$$

BEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:41 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 18, 12:41 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1241 PM CDT THU AUG 18 2011

.SHORT TERM /TODAY/...
SCATTERED VERY ELEVATED CONVECTION IS CROSSING IA THIS MORNING
DRIVEN BY WEAK/MODERATE THERMODYNAMIC AND KINEMATIC FORCING.
COMPOSITE REFLECTIVITY IS MORE REPRESENTATIVE OF WHAT IS HAPPENING
VS 0.5 DEGREE SLICE BECAUSE IT IS SO HIGH BASED.  RUC DEPICTS VERY
SUBTLE SPEED MAX ACROSS NERN IA WITH ASSOCIATED WEAK RIGHT ENTRANCE
REGION DIVERGENCE AIDING UVM.  REMNANT WEAK MCV FROM PLAINS DAYTIME
CONVECTION MAY ALSO BE HELPING THINGS.  WEAK/MODERATE WARM ADVECTION
IS ALSO IN PLACE BUT MOISTURE STARVED BELOW 3KM SO CONVECTION AND
CIGS ARE CURRENTLY 10-12KFT OR SO.  EXTRAPOLATION BRINGS THIS BACK
END INTO NWRN IA THIS MORNING SO HAVE THEN SHUT THINGS DOWN NW UNTIL
LATER IN THE AFTERNOON.  OPERATIONAL MODELS AND WRF DO NOT APPEAR TO
BE HANDLING THINGS TOO WELL AND CONTINUE TO EMPHASIZE HIGH BASED
REDEVELOPMENT UPSTREAM THIS MORNING AND INTO THE AFTERNOON...BUT
SATELLITE AND RADAR TRENDS LOOK MORE TRANSIENT.

RE-INTRODUCED POPS BY LATE AFTERNOON...MAINLY WEST...AS ATTENTION
TURNS TO MORE REDEVELOPMENT ALONG FRONT DURING PEAK HEATING WITH
MAIN EFFECTS INTO TONIGHT.  WED HIGHS WERE 1-5F WARMER THAN EVEN THE
WARMEST MOS GUIDANCE AND THOSE TRENDS LOOK TO RETURN TODAY.  TEMPS
SHOULD REBOUND NICELY AFTER MORNING CONVECTION WANES WITH SOUNDINGS
SUGGESTING HIGHS AT OR JUST ABOVE PERSISTENCE...AGAIN ABOVE WARMEST
MOS IN MANLY LOCATIONS.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
MAIN CONCERN FOR TONIGHT IS FRONTAL POSITION AND A FOCUSED LOW LEVEL
JET INTO THE BOUNDARY AS A SHORTWAVE PUSHES ACROSS.  THERE SHOULD BE
ONGOING CONVECTION WEST IN THE EVENING AND CORFIDI VECTORS TAKE THIS
INTO SOUTHWEST IOWA LATE EVENING AND OVERNIGHT.  ALL MODELS HAVE
HIGH QPF AMOUNTS SOUTHWEST/WEST HALF FOR THURSDAY NIGHT...ON THE
ORDER OF 2+ INCHES.  SOME LOCATIONS WILL GET A GOOD RAINFALL.  WITH
THE GROUND BEING SO DRY AND RIVERS QUITE LOW...THE THREAT OF
FLOODING WILL BE LOW BUT NOT OUT OF THE QUESTION IF IT ALL COMES IN
20 MINUTES.  SOME CONCERN FOR SEVERE STORMS AS WELL WITH STEEP LAPSE
RATES THE HAIL THREAT IS PRETTY GOOD AND DEPENDING ON HOW STORMS
EVOLVE...COULD ALSO SEE A WIND THREAT BEFORE IT ALL EVOLVES INTO A
HEAVY RAIN EVENT DURING THE OVERNIGHT.  AN MCS IS PROBABLE FRIDAY
MORNING THEN THAT SHOULD MOVE TO THE SOUTHEAST BY MID TO LATE
MORNING.  DURING THE DAY FRIDAY WE SHOULD BE IN BETWEEN SYSTEMS AS
WEAK HIGH PRESSURE TRIES TO MOVE IN AND PUSHES A FRONTAL BOUNDARY
JUST TO OUR SOUTH.  THEN FOR FRIDAY NIGHT AND SATURDAY...LOW
PRESSURE SETS UP OVER OK AND WARM ADVECTION REINFORCES THE FRONTAL
BOUNDARY WITH OVERRUNNING SETTING UP MAINLY SOUTH/SOUTHWEST OF THE
CWA BUT SOME SHOWERS AND STORMS SHOULD LIKELY WORK THEIR WAY INTO
THE SOUTHWEST CWA.  MODELS DIFFER ON HOW THIS EVOLVES WITH THE NAM
KEEPING A STRONGER SURFACE HIGH IN PLACE AND THE GFS MOVING THE HIGH
EAST AND ALLOWING FOR MORE RETURN FLOW.

BEYOND SATURDAY...MODELS DIFFER SIGNIFICANTLY ENOUGH WITH THE
BUILDING OF THE WESTERN RIDGE ALOFT AND THE IMPACT OF A LOW OVER THE
JAMES BAY AREA.  GFS IS WETTER BUT THE SREF/EURO/AND CANADIAN ARE
ALL DRY ON SUNDAY DUE TO KEEPING THE INFLUENCE OF THE LOW MORE OVER
THE GREAT LAKES.

&&

.AVIATION...18/18Z
SLY FLOW OF MOIST AIR WILL OVERSPREAD THE TAF SITES AS FRONTAL BNDRY
CNTRAL SD INTO THE NEBRASKA PNHDL MOVS INTO IA TNGT AND PASSES SOUTH
ON FRI.  AREA OF TSRA WILL SPREAD INTO WRN IA AND MAIN AREA IS NOT
LKLY SPREAD EAST OF KFOD AND KDSM...WITH ONLY SCT TSRA ELSW.  SOME
MVFR/IFR CONDS IN FOG AND STRATUS LATE TNGT INTO FRI MRNG.  CONDS
WILL BECOME VFR BY 14Z-15Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS AUG 11
LONG TERM...FAB
Hazardous weather outlook, Aug 18, 1:56 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT THU AUG 18 2011

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-191100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MAHASKA-WAPELLO-
156 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. STORMS TONIGHT
MAY PRODUCE BRIEF HEAVY RAINFALL...ESPECIALLY SOUTH OF INTERSTATE
80. THE RISK OF SEVERE STORMS APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FRIDAY INTO SATURDAY
NIGHT...AND AGAIN TUESDAY AND WEDNESDAY. THE RISK OF SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033-044-045-057-058-070>072-081>083-092>094-191100-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-
CLARKE-TAYLOR-RINGGOLD-DECATUR-
156 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WIND THE MAIN THREAT. HEAVY RAIN IS ALSO LIKELY WITH ONE
TO TWO INCHES OF RAINFALL AND LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FRIDAY INTO SATURDAY
NIGHT...AND AGAIN TUESDAY AND WEDNESDAY. THE RISK OF SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
AROUND 900 PM THIS EVENING. RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ004-005-015-023-024-034-035-046-047-059-060-073-074-084-085-
095>097-191100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-GREENE-
BOONE-DALLAS-POLK-WARREN-MARION-LUCAS-MONROE-WAYNE-APPANOOSE-DAVIS-
156 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT. THE THREAT OF SEVERE WEATHER IS LOW...HOWEVER HEAVY RAIN
IS POSSIBLE WITH ONE TO TWO INCHES OF RAINFALL AND LOCALLY HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FRIDAY INTO SATURDAY
NIGHT...AND AGAIN TUESDAY AND WEDNESDAY. THE RISK OF SEVERE STORMS
APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor40 min
Aug 18, 6:35 PM CDTSevere Thunderstorm WarningDMXTaylor40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.